Colorado, 2025

Wildfire in Colorado, July 17 to 22, 2025

July 17 to 22, 2025 · NWS GJT · 1 event in 1 county or zone

6 miles east-northeast of Parachute, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2.8 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Cottonwood Flat Fire started in mid July due to a lightning strike 1.6 miles east-northeast of Parachute, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 1:39 PM MST, 2 hours earlier. Its key messages:

  • Scattered to widespread thunderstorms tomorrow afternoon will be capable of producing strong winds, frequent lightning, hail, and periods of heavy rain.
  • Conditions dry out early next week increasing the potential for elevated fire weather conditions.
  • Smoke will continue to ebb and flow around the forecast area this weekend with multiple large wildfires burning in eastern Utah and western Colorado.
Area forecast discussion, Jul 17, 1:39 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Grand Junction CO
239 PM MDT Thu Jul 17 2025

.KEY MESSAGES...

- Scattered to widespread thunderstorms tomorrow afternoon will
  be capable of producing strong winds, frequent lightning,
  hail, and periods of heavy rain.

- Conditions dry out early next week increasing the potential
  for elevated fire weather conditions.

- Smoke will continue to ebb and flow around the forecast area
  this weekend with multiple large wildfires burning in eastern
  Utah and western Colorado.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 227 PM MDT Thu Jul 17 2025

With the moisture plume currently centered over southeast Utah
and southwest Colorado progged to lift to the north overnight,
shower chances will continue tonight along the leading edge of
the moisture transport gradient. Cloud cover will also persist
overnight, mainly along and north of I-70.

The biggest forecast question is how much cloud lingers into
Friday morning, especially across the northern half of the
forecast area. The hi-res models indicate that these clouds will
hang on, limiting the amount of daytime heating at the surface.
South of I-70 and in the north if enough clearing is achieved,
CAPE values are expected to build to 500-1000 J/kg in the
afternoon leading to the potential for some stronger storms.
With a jet overhead, shear also looks higher than usual. But
with the highest shear draped across the northern half of the
forecast area and the highest CAPE in the southern half, we may
not get the alignment needed for strong, sustained storms.
Strong pulse storms are still likely south of I-70 with the
ability to produce half inch to quarter-size hail and strong
winds. Flash flooding cannot be ruled out if high rain rates
develop over burn scars and steep, hydrophobic terrain, but it
is not a primary threat for much of the region given the dry
antecedent conditions.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 227 PM MDT Thu Jul 17 2025

On Saturday not much changes to the overall pattern with high
pressure still over the Southern Plains and a weak low over
southern Cal. One thing notable is that slightly drier air will
advect in from the southwest. Although enough moisture remains
in place to support afternoon convection especially over the
higher terrain. Storms may be capable of producing brief
downpours, gusty winds and small hail. The same conditions will
be in place for Sunday so expect similar afternoon convection on
the higher terrain. Monday looks to be even slightly drier so
there should be a decrease in the coverage of showers and
storms. This will increase the potential for stronger outflow
wind gusts than previous days. By Tuesday a low pressure system
moves into the Pacific Northwest with the ridge anchored over
the southern US. This is a favorable pattern for moisture
advection from the south. In fact, the models are hinting at
another moisture surge on Tuesday. This signal is showing up in
a few operational models and ensemble means as well. Some of
that energy may stay in the PacNW keeping us in southerly flow.
Although the models show fairly dry air just to our west and
southwest, and that could easily come our way mid week. If that
happens the chances for showers and storms will decrease. That
seems to be the more likely scenario late next week. With that
we would see a slight increase in the temperatures.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1118 AM MDT Thu Jul 17 2025

Scattered showers and storms are expected this afternoon and
evening. Primary threats from the thunderstorms is lightning
and outflow gusts to 45 kts. Expect generally light winds today
becoming southwest with gusts to 20 kts and dropping off to
light drainage winds around sunset. There are slight chances for
showers and storms overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KAA
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jul 17, 3:23 AM MST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
423 AM MDT Thu Jul 17 2025

COZ001>014-017>023-UTZ022>025-027>029-181030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
423 AM MDT Thu Jul 17 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Increasing moisture today brings widespread showers and
thunderstorms across the southern mountains with coverage more
scattered on the higher terrain farther north this afternoon and
evening with localized heavy rain and gusty outflows possible in
storms. Wildfire smoke remains visible across much of the CWA.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The moisture in the region keeps scattered to widespread showers
and thunderstorms on terrain in the forecast through Saturday with
localized heavy rain possible in some of these storms. Conditions
dry out Sunday into early next week with a return of near critical
fire weather conditions. Wildfire smoke will remain visible for much
of eastern Utah and western Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or observed wind
related damage, and to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Debeque to Silt Corridor

When
July 17, 3:39 PM MST to July 22, 3:04 PM MST
Where
Debeque to Silt Corridor forecast zone
Crop damage
$2.8 million
Reported by
Park/Forest Service
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The Cottonwood Flat Fire started in mid July due to a lightning strike 1.6 miles east-northeast of Parachute, Colorado. The fire grew to 311 acres before it was contained in late July. The estimated cost to date was $2,800,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285482.